Sentry Page Protection
MMI Scenario 1
Margaret one of your regular known repeat prescription patients, comes to the dispensary reception and asks to speak to the pharmacy manager. On presenting, she shows you a box of 28 x atenolol 100mg tablets with a dispensing label as 28 x allopurinol 100mg tablets 1 a day, dispensed 1 week ago. She seems a bit unsettled and concerned this has happened. On reviewing her clinical records, you see she is regularly issued with allopurinol 100mg 1 a day. There is no clinical record of ever issuing atenolol. How would you handle this situation? What is important to explore further at this stage?
Apologise and show empathy: It is important to show empathy and apologise at this stage, as clearly this is a dispensing incident which needs further investigation. Apologising does not assume personal liability and may help the professional relationship and next conversational steps which will need to be made.
Investigate: If possible, retain original incorrectly dispensed item and compare this against the prescription, a copy of the prescription must be retained with incorrect product for two years. Make a correct supply of the medication ordered on the prescription i.e. allopurinol 100mg tablets 1 OD and verify if the patient had taken any of the incorrect medication, how long for and if they have experienced any side effects.
Pharmacist must contact the prescriber: Informing them of the incident, even if no harm has been caused to log this on their clinical system, in the event the patient is unwell, triage and decide whether it can be routine referral to GP or if very unwell refer to A&E (could measure blood pressure as a matter of care as erroneously taken a high dose of a beta blocker).
Root cause analysis and action plan : Inform Margaret what will be done about the incident:
- A thorough investigation of the route cause(s) of the error and an action plan to mitigate reoccurrence. The pharmacist should identify which pharmacist and dispenser was involved in the incident and they must be informed of this incident.
- Margaret must be given information about NHS complaints procedure as well as an internal system to align with store/governance management to escalate in cases of litigation. The error must be centrally reported and passed onto the national reporting and learning system (NRLS) within 24 hours of incident reported to colleague – identifying type of incident, factors for the cause of error and whether any look-alike-sounds-alike (LASA) drugs were involved (which in this case they were).
- A Patient safety monthly action plan should be devised to reflect on the incident, how to prevent reoccurrence and what has been done in practice to mitigate risk again. E.g. separation of LASA drugs, shelf placement, highlighting and patient medication record (PMR) flash notes to trigger dispenser/pharmacist to exercise extra care. Task based, patient based and pharmacy-based systems should all be reviewed.